RECOMMENDATIONS FOR THE CARE OF "COLDS"

 

In spite of the best care that we give our children, many of them will get "colds" from four to six times a year.  Children who attend pre-school or are enrolled in daycare may get even more.  These are most often due to viruses and do not require the use of antibiotics.  Cold symptoms such as stuffy nose and cough can take up to two weeks to resolve.  If symptoms have not improved by then or they develop a new fever, worsening cough, or ear pain, an appointment should be made.

 

STUFFY, RUNNY NOSES

 

Infants normally breathe through their noses, so they have trouble breathing when their noses are congested.  It is helpful to buy a bulb syringe (sometimes called an ear syringe) to suction the mucus from the baby's nose. If you have a bulb syringe from the hospital, even better. If necessary, salt water nose drops (such as Ayr, Ocean or Salinex brands) can be used in small infants: put 1 or 2 drops of this solution in each nostril, one drop at a time and one nostril at a time to avoid choking or aspiration. Wait a few seconds and then suction with a bulb syringe.

 

Yellow or green colored mucus is common with both viral and bacterial infections. It is not a specific indication for treating with antibiotics.

 

If an infant or child is feeding adequately, sleeping well, and happy, there is no reason to treat a runny or stuffy nose. However, if this is not the case, there are medicines or treatments available at certain ages. These medicines will not cure a cold but may lessen the symptoms.  They are not as effective as we would wish.  Time is the eventual healer for viral infections. 

 

For safety reasons, decongestants, antihistamines, and cough suppressants are not recommended for treatment of colds in children under 6 years of age. Definitive studies have not been done yet for effectiveness, but if you want to try decongestants for older children, the doses of some brands are listed below.

 

Deaths have been reported from overdoses of cold medicines. Do not give more than one prescribed or over-the-counter medicine unless directed by a doctor. This will prevent giving the same ingredients twice and causing an overdose. Give only the recommended dose at the recommended time intervals. 

 

Do NOT use "Cold" medicines which combine aspirin, acetaminophen or ibuprofen with decongestants (Tylenol Cold and Cough, Advil Cold and Sinus, etc.) If medication is needed for fever or pain it should be given separate­ly in the proper dosage.  Acetaminophen (Tylenol) or Ibuprofen (Advil, Motrin) should be given.  Do not give aspirin. A separate section about fever and appropriate medication dosage is online under "Fever?".


PEDIACARE DECONGESTANT

  6 to 12 years             2 teaspoons 3-4 times a day

 

SUDAFED SYRUP

    6 -12 years               2 teaspoons 2-3 times a day


TRIAMINIC (cold and allergy, chest and nasal congestion, runny/stuffy nose, etc.)

   6 to 12 years               2 teaspoons every 4-6 hours

 

TRIAMINIC SOFTCHEWS: COLD AND ALLERGY

    6 to 12 years                   2 chew tablets every 4-6 hours

    12 + years                       4 chew tablets every 4-6 hours

 

 

Be aware that even the above cough and cold medications may have undesirable side effects such as insomnia, hyperactivity, or drowsiness. 

 
COUGH

We do not need to "stop" all coughs. Coughing is essential to maintain adequate ventilation of the lungs.  It also helps to clear mucus from the lungs.  Cough medicines, including narcotic cough medicines, have not been proven to be effective in reducing coughs. Warnings have been published about possible side effects from cough medicines, especially in infants and younger children. We are no longer providing “recommended” doses of these products. Honey, alone or in herbal tea, has been found to be as effective as any cough medicine with dextromethorphan (“DM”) without the possible side effects. Honey cannot be given to an infant under 1 year old. There are commercially available honey-based products such as Chestal or Zarbee’s if that is easier. It can be sometimes be helpful to use a decongestant (Sudafed) or a decongestant and antihistamine combination (Triaminic Cold and Allergy) up to 2-3 times a day in children 6 years of age and older, to help control the mucus and postnasal drip that contributes to many coughs.

 

OVERLAP OF MEDICINES 

It is okay to give cold medicines, antibiotics, asthma medicines and fever or pain medicines (i.e. Tylenol, Motrin/Advil) at the same time, if necessary.

 

HUMIDIFIERS

Cool mist humidifiers may be helpful when children have croup, with dry barky coughs.  We do not generally find them useful if children have loose runny noses or moist coughs.

 
DURATION

 

If your child's "cold" does not seem to improve after 10 days, please call for an appointment.  Be aware that coughs, runny noses, and congestion can persist for two weeks or longer.  If your child is improving, it is unlikely we will need to see him or her.